IPB

Welcome to Insulin Pump Forums!

You are currently viewing this forum as a Guest, which gives you limited access to many areas of the message board. By joining our free community you will become a part of a wonderful world filled with information and support for all pumpers, from people considering or just starting the pump to veterans who've been using them for years! And when you become a member, you can access all of the fantastic features available on this board, like: replying to posts and contributing your opinion in polls; uploading and viewing pictures and files; communicating with others via Private Messaging (PM); accessing the exclusive forums available only to members; contests and lots more!

Best of all, membership is free and joining takes only a few minutes! And as an added bonus, this introduction message will go away when you view the forums as a member! So c'mon, stop lurking and become a member of the friendliest pump support forum on the web!

Join the Insulin Pump Forums Today!

Welcome Guest ( Log In | Register )

 
Reply to this topicStart new topic
> If you take a lot of aspirin.....
gigem99
post Aug 6 2013, 07:12 AM
Post #1


Diabetical Pundit
****

Group: Moderator
Posts: 2,549
Joined: 7-February 08
From: Colorado
Member No.: 857
My Pump: mm 522



I was reading through the abstracts from the American Association of Clinical Endocrinologists, and read a really interesting one (there's actually a lot of them). This particular one was entitled 'Unusual Cause of Hypoglycemia in a Diabetic Patient - Salicylate Toxicity'.

It seems a 59 year old man was taken to the ER with "generalized seizures and hypoglycemia with a BG of 36 mg/dl". He was a type 2 diabetic "on insulin, and no other diabetic medications and had never had hypoglycemia before" (huh?!? - on insulin and never been hypo?).

The hypo was "attributed to insulin use. Insulin dose was decreased and patient was discharged home. Patient comes back again in two days with unresponsiveness and recurrent hypoglycemia despite decreasing insulin dose. He was admitted and insulin was discontinued. Next day he was mildly confused and disoriented ... and BG was 38 mg/dl which was corrected to 168 with IV dextrose. But, symptoms persisted for more than 2 hours..... Patient's last dose of insulin was more than 24 hours back."

The doctors returned to the patients room "to get more information and found several unmarked white pills at bedside, for which patient admitted to taking a handful of aspirin tablets a few hours earlier. Also, he has been taking at least 20-30 aspirin tablets daily for the last one month for peripheral neuropathy. Salicylate level was found to be 78 mg/dl (usual therapeutic range: 0-30 mg/dl)."

The authors conclude that "Salicylate toxicity should be considered in the differential diagnosis for unexplained hypoglycemia. Neuroglycopenia with normal blood glucose levels can occur".

I had to look up what neuroglycopenia is. Wikipedia says it refers to a shortage of glucose in the brain.

So...moral of the story: No matter how much you hurt, don't take 20-30 aspirins a day!

Tom


--------------------
Tom
Forum moderator
LADA - dx'd 1985 at age 31 - treated as type 2
Insulin therapy in 1987
mm 522 since Aug. 2007, cgms since Nov. 2007
Go to the top of the page
 
+Quote Post
Evona
post Aug 7 2013, 02:22 AM
Post #2


IPF Pundit
***

Group: Members
Posts: 590
Joined: 15-January 11
Member No.: 3,436
My Pump: Medtronic Revel 723



It is a wonder the guy didn't bleed internally from taking so many aspirins.


--------------------
Type 1 Dx 4-21-2003
Medtronic 723, 8-21-2010
Dexcom CGMS. 9-2007 - self funded
Go to the top of the page
 
+Quote Post
Mrs O
post Aug 8 2013, 01:06 PM
Post #3


IPF Regular
**

Group: Members
Posts: 159
Joined: 25-January 12
From: Somerset, UK
Member No.: 4,068
My Pump: Accu Chek Combo



I am amazed he didn't rattle!!
Self prescribing is always a dodgy route to venture down.


--------------------
Type 1 Diabetic, diagnosed at 2 years old on 1st August 1976.
Go to the top of the page
 
+Quote Post

Reply to this topicStart new topic
1 User(s) are reading this topic (1 Guests and 0 Anonymous Users)
0 Members:

 



- Lo-Fi Version Time is now: 26th November 2014 - 02:42 AM